Funnel Cloud, York
- When
- July 23, 1:15 PM CST
- Where
- York County, 1 mi W of York
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -97.599
Weak thunderstorms in a tropical air mass produce a couple of funnel clouds near York. Fire Department spotters watched these and indicated they did not touch the ground but did stretch about half way between the clouds and the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Weak thunderstorms in a tropical air mass produce a couple of funnel clouds near York. Fire Department spotters watched these and indicated they did not touch the ground but did stretch about half way between the clouds and the ground. A local newspaper reporter was able to get a photo of one of the funnels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 12:58 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 158 PM CDT MON JUL 23 2007 .SHORT TERM...IN THE SHORT TERM...CWFA IS VERY WARM AND MUGGY THIS AFTERNOON WITH SURFACE DEW POINTS IN THE MIDDLE 70S SOME LOCATIONS. TEMPERATURES AOB 90 DEGREES MOST AREAS...HAS RESULTED IN STRONG INSTABILITY WITH SBCABE FROM 3 TO 4K OVER MUCH OF THE CWFA. SURFACE WINDS ARE VERY LIGHT AND HAVE BEEN ERRATIC FOR THE MOST. RECENT TREND SUGGESTS MORE OF A SOUTHEAST FLOW MAY BE DEVELOPING...BUT LACK OF STRONG LOW LEVEL CONVERGENCE IS AN INITIAL PROBLEM FOR THUNDERSTORM DEVELOPMENT. SATELLITE DEPICTS SHARP UPPER WAVE/CONVECTIVE AREA SLIDING TO OUT SOUTHEAST. VWP/PROFILERS HAVE A BEAT ON THIS SSW MOVEMENT...AND THE TRAJECTORY REALLY ONLY CLIPS THE SOUTHEAST CWFA. LAPS SUGGESTS CAP IS GONE...AND VISUAL OUTSIDE AND VISIBLE SATELLITE BOTH SUGGEST MODERATE CUMULUS MAKING AN ATTEMPT TO DEVELOP AT THIS TIME. INFLUX OF BLOW OFF FROM STORMS TO THE EAST/SOUTHEAST HASN/T REALLY CUT TEMPS TOO MUCH BUT DOES SEEM TO IMPACTING VERTICAL DEVELOPMENT OF CU FIELD...AS WELL MID LEVEL LAPSE RATES NEAR MOIST ADIABATIC AND MORE FOCUSED DIFFERENTIAL VORT. ADVECTION WELL SOUTHEAST OF THE AREA PER SPC MESO PAGE. THERE ARE A COUPLE OF OUTFLOW BOUNDARIES ON RADAR...ONE APPROACHING HIGHWAY 81 NEAR GENEVA...AND ANOTHER DISCONTINUITY APPROACHING THE RADAR SITE FROM THE SOUTHEAST. SO SEEMINGLY SOME GOOD AND NOT SO GOOD THINGS FOR THUNDERSTORMS TO DEVELOP LATE TODAY AND TONIGHT. HAVE KEPT CHANCES FOR STORMS ACROSS THE ENTIRE CWFA...BUT MORE FOCUSED IN THE SOUTH. WILL PLAY WAIT AND SEE REGARDING JUST WHAT WILL GO HERE SHORTLY BASED ON LATEST MESO/SATELLITE/RADAR TRENDS. EXPECT A PRETTY QUICK END TO PRECIPITATION AFTER SUNSET...AND THE CLEAR TO PARTLY CLOUDY SKIES. SIMILAR VERY WARM AND MUGGY DAY SHAPING UP TUESDAY. APPEARS TO BE NO SUBSTANTIAL RISK FOR THUNDERSTORMS TUESDAY...ALTHOUGH WILL MAKE AN ADMISSION TO IGNORING SOME SMALL QPF SET FORTH BY THE NAM/GFS IN SOME SPOTS NEAR THE CWFA EARLY TUESDAY. NEXT WAVE/CONVECTIVE DEBRIS SET TO CUT INTO UPPER HIGH AND MAY IMPACT THE AREA LATE TUESDAY NIGHT WITH SOME HIGH CLOUDS. .LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AND TEMPERATURES. AN UPPER HIGH PRESSURE SYSTEM/RIDGE CONTINUES TO BE THE DOMINANT FEATURE THROUGH THE PERIOD. A SHORT WAVE RIDES ACROSS THE RIDGE FRIDAY AND A SURFACE LOW PRESSURE SYSTEM TO THE WEST OF THE FORECAST AREA WEDNESDAY AND THURSDAY...IS EXPECTED TO SLOWLY MOVE TO THE SOUTHEAST THURSDAY NIGHT THROUGH SATURDAY. THIS IN COMBINATION WITH THE SHORT WAVE WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. TEMPERATURES SHOULD REMAIN QUITE WARM ON WEDNESDAY AND EVEN INTO THURSDAY AHEAD OF THE FRONT. WINDS FROM THE SOUTH SHOULD KEEP WARM TEMPERATURES ACROSS THE AREA. AS THE FRONT SLOWLY MOVES THROUGH THE AREA FRIDAY AND INTO SATURDAY TEMPERATURES WILL BE JUST A LITTLE COOLER AS THE WINDS TURN TO THE NORTH. && .PREV DISCUSSION... /ISSUED 1215 PM CDT MON JUL 23 2007/ AVIATION...18Z TAF. UNCERTAINTY IN THE TERMINAL FORECAST IS THUNDERSTORMS. HAVE INCLUDED THUNDERSTORMS IN THE VICINITY OF THE AIRPORT LATE THIS AFTERNOON AND EARLY EVENING FOR SAID UNCERTAINTY. OTHERWISE...WINDS LIGHT THROUGHOUT THE FORECAST. CIGS FORECAST FOR THE VFR RANGE...AGAIN GIVEN UNCERTAINTY THUNDERSTORM COVERAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 05/JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1140 AM CDT MON JUL 23 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1140 AM CDT MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO AT TIMES SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON...ESPECIALLY TO THE SOUTHEAST OF A LINE FROM COLUMBUS NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS. IT SHOULD BE NOTED... THERE IS AT LEAST A SMALL RISK FOR THUNDERSTORMS ACROSS ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL NEBRASKA...BUT THE RISK APPEARS HIGHEST IN THE PREVIOUSLY MENTIONED AREA. WITH MODERATE INSTABILITY AND INCREASINGLY FAVORABLE WIND SHEAR...A FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR. WIND GUSTS TO 60 MPH... LARGE HAIL...AND VERY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. SOME OF THE STRONGER STORMS MAY PRODUCE OVER ONE INCH OF RAIN IN LESS THAN ONE HOUR. OF PARTICULAR NOTE...WILL BE THE MOVEMENT OF ANY THUNDERSTORMS TODAY. THE STORMS WILL MOVE TO THE SOUTHWEST...OR FROM THE NORTHEAST TO THE SOUTHWEST. THIS IS BECAUSE THE STORMS WILL FORM AND MOVE...AROUND THE PERIPHERY OF A LARGE UPPER LEVEL HIGH PRESSURE CENTERED OVER NORTHWEST SOUTH DAKOTA. THE MAIN TIME FRAME FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 10 PM...WITH THE COVERAGE AND INTENSITY OF ANY THUNDERSTORMS EXPECTED TO DIMINISH FAIRLY QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE OUTLOOK AREA ON TUESDAY...MAINLY EAST OF A STOCKTON KANSAS TO SILVER CREEK NEBRASKA LINE. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. IN ADDITION...AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE OUTLOOK AREA STARTING THURSDAY NIGHT AND LASTING THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING... AT LEAST ON AN ISOLATED BASIS. RAINFALL REPORTS WILL BE GREATLY APPRECIATED AS WELL. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51579, 51583.